Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Louisville, KY

May 5, 2003Bullitt County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 7:05 AM EDT for Bullitt County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 7:05 AM EDT (11:05 UTC)
Expired
May 5, 2003, 7:40 AM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Bullitt County, KY

The radar

The Louisville radar (KLVX), 16 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KLMK 051105
SVRLMK
KYC029-051140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 AM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLITT COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 740 AM EDT

* AT 658 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF BROOKS TO 25
  MILES WEST OF LEBANON JUNCTION...OR FROM 5 MILES SOUTHWEST OF
  LOUISVILLE TO 36 MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTHEAST
  AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HILLVIEW...BROOKS AROUND 710 AM EDT
  SHEPHERDSVILLE AROUND 715 AM EDT
  BARDSTOWN JUNCTION AROUND 720 AM EDT
  MOUNT WASHINGTON...CLERMONT AROUND 725 AM EDT
  LEBANON JUNCTION AROUND 730 AM EDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3782 8574 3788 8583 3798 8590 3799 8593
          3802 8591 3807 8577 3809 8550 3794 8555

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 5, 4:08 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT MON MAY 5 2003

BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY.
OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS
IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY
500MB FLOW PERSISTS.

CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY
PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR
STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1
OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO
EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z.
850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX
DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH
THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA.

PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND
18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE
UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS.
OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG
THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX
PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER
SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC
MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS,
INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR
REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW
SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD.
FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US
IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL.

BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE
OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY
BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW,
HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS
SYSTEM.

OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST
YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME
QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE
BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX
TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS
FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE
CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC
PROBLEMS MAY OCCUR. THATS A WRAP.

.LMK...NONE.

XXV
Hazardous weather outlook, May 5, 6:00 AM EDT, 1 hour 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON MAY 5 2003

...MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL
KENTUCKY TODAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF THE OUTLOOK AREA. THE FIRST ROUND OF SEVERE
WEATHER IS EXPECTED THROUGH THE AREA THIS MORNING WITH ANOTHER ROUND
FOR LATE AFTERNOON INTO THE EVENING HOURS. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE
FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH
STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF
THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.

THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA TODAY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY. ACTIVATION IS REQUESTED FOR
THIS MORNING AND IS ALSO REQUESTED AGAIN FOR THIS EVENING THROUGH
EARLY TUESDAY MORNING.

PYE

In the hours before

Special weather statement, May 5, 6:00 AM EDT, 1 hour 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 AM EDT MON MAY 5 2003

THE TORNADO WATCH (NUMBER 242) WHICH WAS IN EFFECT UNTIL 6 AM EDT OR
5 AM CDT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER...
   BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE

IN EAST CENTRAL KENTUCKY
   HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE...
   WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON...
   GARRARD AND BOYLE

IN NORTHWEST KENTUCKY
   HANCOCK AND OHIO

IN SOUTH CENTRAL KENTUCKY
   MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART...
   BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE...
   BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE

SMALLCOMB
Local storm report, May 5, 6:44 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
644 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    CORYDON                   IN   WIND DAMAGE
05/05/03   HARRISON                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY DES.

PKW
Local storm report, May 5, 7:02 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
702 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    CORYDON                   IN   WIND DAMAGE
05/05/03   HARRISON                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY DES.

0600 AM    JASPER                    IN   WIND DAMAGE
05/05/03   DUBOIS                         55 TO 60 MPH WIND GUST.
                                          TREES DOWN AND ROOF DAMAGE.
                                          REPORTED BY DES.

PKW
Local storm report, May 5, 7:05 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
705 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 AM    ENGLISH                   IN   WIND DAMAGE
05/05/03   CRAWFORD                       TREES DOWN COUNTYWIDE.
                                          REPORTED BY COUNTY
                                          DISPATCH.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 AM EDTSevere Thunderstorm WarningLMKLogan39 min
May 5, 2:25 AM EDTSevere Thunderstorm WarningLMKSimpson35 min
May 5, 6:47 AM EDTSevere Thunderstorm WarningLMKJefferson53 min
May 5, 6:58 AM EDTSevere Thunderstorm WarningLMKOldham47 min
May 5, 7:16 AM EDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
May 5, 7:21 AM EDTSevere Thunderstorm WarningLMKNelson, Spencer29 min
May 5, 7:24 AM EDTSevere Thunderstorm WarningLMKHardin36 min
May 5, 7:42 AM EDTSevere Thunderstorm WarningLMKNelson33 min
May 5, 7:45 AM EDTSevere Thunderstorm WarningLMKAnderson, Franklin30 min
May 5, 7:52 AM EDTSevere Thunderstorm WarningLMKWashington23 min
May 5, 7:54 AM EDTSevere Thunderstorm WarningLMKLarue36 min
May 5, 8:07 AM EDTSevere Thunderstorm WarningLMKMercer, Woodford28 min
May 5, 8:17 AM EDTSevere Thunderstorm WarningLMKWashington18 min
May 5, 8:51 AM EDTSevere Thunderstorm WarningLMKClark, Madison29 min
May 5, 8:58 AM EDTSevere Thunderstorm WarningLMKGarrard32 min
May 5, 10:47 AM EDTSevere Thunderstorm WarningLMKMeade43 min
May 5, 1:06 PM EDTSevere Thunderstorm WarningLMKMarion34 min
May 5, 1:11 PM EDTSevere Thunderstorm WarningLMKNelson34 min
May 5, 1:38 PM EDTTornado WarningLMKBoyle, Marion52 min
May 5, 1:39 PM EDTSevere Thunderstorm WarningLMKMercer, Washington36 min
May 5, 2:15 PM EDTSevere Thunderstorm WarningLMKGarrard30 min
May 5, 2:36 PM EDTSevere Thunderstorm WarningLMKMadison24 min
May 5, 3:16 PM EDTSevere Thunderstorm WarningLMKMarion44 min
May 5, 3:22 PM EDTSevere Thunderstorm WarningLMKTaylor38 min
May 5, 3:39 PM EDTSevere Thunderstorm WarningLMKCasey51 min
May 5, 4:36 PM EDTSevere Thunderstorm WarningLMKCasey24 min
May 5, 4:50 PM EDTSevere Thunderstorm WarningLMKCumberland55 min
May 5, 5:14 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningLMKNicholas31 min
May 5, 6:16 PM EDTSevere Thunderstorm WarningLMKGrayson59 min
May 5, 6:39 PM EDTSevere Thunderstorm WarningLMKHarrison36 min
May 5, 7:50 PM EDTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
May 5, 7:55 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.